Sertraline is used to treat mental depression and certain types of anxiety.
It may take four to six weeks for you to feel the beneficial effects of this medication.
Your physician should monitor your progress at regularly scheduled visits in order to adjust the dose and help reduce any side effects.
This medication could add to the effects of alcohol and other central nervous system depressants (e.g., antihistamines, sedatives, tranquilizers, sleeping medicine, prescription pain medicine, barbiturates, seizure medication, muscle relaxants). Be sure that your physician knows if you are taking these or any other medications.
Sertraline may cause dryness of the mouth. If your mouth continues to feel dry for more than two weeks, check with your physician or dentist. Continuing dryness of the mouth may increase the risk of dental disease.
This medication may cause drowsiness.
Studies have not been done in pregnant women. Studies in animals have shown that sertraline may cause delayed development and decreased survival rates of offspring when given in doses many times the usual human dose.
It is not known if sertraline passes into breast milk.
Possible Side Effects
Side effects that typically go away as your body adjusts to the medication and do not require medical attention unless they continue for several weeks or are bothersome: decreased appetite or weight loss; decrease sexual drive or ability*; drowsiness*; dryness of mouth; headache; nausea; stomach or abdominal cramps; tiredness or weakness*; tremor*; trouble sleeping; anxiety; agitation; nervousness or restlessness; changes in vision including blurred vision*; constipation*; fast or irregular heartbeat; flushing of skin; increased appetite; vomiting.
Unusual side effects that should be discussed with your physician as soon as possible: fast talking and excited feelings or actions that are out of control; fever; skin rash; hives; itching.
* Since it may be difficult to distinguish between certain common symptoms of MS and some side effects of sertraline, be sure to consult your health care professional if an abrupt change of this type occurs.